Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1998, 5:23 AM CST for Perry County, Wayne County, Mississippi. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1998, 5:23 AM CST (11:23 UTC)
- Expired
- Mar 7, 1998, 6:25 AM CST
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 6:00 AM CST | Hail 0.75 | Mulberry, MS | Dime size hail was reported near Mulberry. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS1 KMOB 071120 RRA SVRMOB MSC111-153-071225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 523 AM CST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN MISSISSIPPI ...PERRY COUNTY ...WAYNE COUNTY AT 520 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF RICHTON MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... CLARA AT 535 AM CST WAYNESBORO AT 540 AM CST STATE LINE AT 540 AM CST BUCKATUNNA AT 545 AM CST GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM...AND LARGE HAIL WILL CONTINUE TO BE THE MAIN THREAT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:22 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 7, 3:22 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 322 AM CST SAT MAR 7 1998 POTENT SFC-H5 SYSTEM CURRENTLY NEAR THE 4 CORNERS AREA WILL GENERATE WIDESPREAD PRECIP THROUGH THIS FORECAST PERIOD UNTIL COLD FRONT MOVES THROUGH CWA SUN AFT. STRENGTH OF THIS SYSTEM JUSTIFIES CATEGORICAL POPS AT LEAST THROUGH TONIGHT WITH THIS FORECAST CONCENTRATING MORE ON TIMING AND LOCATION OF SEVERE WEATHER. EXPECT BULK OF PRECIP ACTIVITY TO SHIFT EASTWARD TODAY WITH MID LEVEL S/WAVE SEEN IN WV LOOP. SCT MORNING SHRA/TSTM ACTIVITY BECOMES NUMEROUS THIS AFT ACROSS CWA AS STRONGLY DIFFLUENT H3 FLOW IS PLACED OVER CWA WITH CWA IN LEFT EXIT REGION OF H3 110+ JET AND WITH AXIS OF 45-50 KT H85 JET EDGING INTO COASTAL COUNTIES BY 00Z SUN. FOR TODAY...EXPECT GREATEST SEVERE THREAT TO BE GENERALLY OVER THE COASTAL COUNTIES WHERE BEST LL SHEAR PROFILES WITH EXIST WITH BEST INSTABILITY...BUT WILL MENTION IN ALL ZONES CONSIDERING GENERAL STRENGTH OF SYSTEM. FOR TONIGHT...EXPECT MOST SEVERE WEATHER TO BE OVER EASTERN CWA IN REGION OF H85 50-55 KT JET AXIS WITH CORRESPONDING INTENSE H85 MOISTURE CONVERGENCE AND VERY FAVORABLE LL SHEAR. AGAIN...WILL MENTION SVR IN ALL ZONES...BUT WILL WORD SVR ACTIVITY AS IN THE EVENING HOURS SINCE DEEP UVV...H85 JET AXIS AND FAVORABLE SHEAR SHIFT QUICKLY EWD INTO S CENTRAL AL BY 12Z SUN. FOR SUNDAY...COLD FRONT PUSHES THROUGH CWA DURING THE DAY WITH VERY DIVERGENT H3 JET OVER CWA WITH DRY H7-5 AIR PUNCHING IN AHEAD OF FRONT. WILL ADD SEVERE FOR SUN PER COORD WITH BHM. FFW FOR CWA TODAY PER COORD WITH BHM. OVER THE MARINE AREA...WILL PUT SCA IN FOR ALL AREAS FOR TODAY AND LIKELY CONTINUE THROUGH SUN WHEN COLD FRONT BEGINS TO ENTER WESTERN COASTAL WATERS ON SUN AFT. EXPECT GENERALLY NUMEROUS SHRA/TSRA TO CONTINUE UNTIL FROPA. WILL MENTION POSSIBLE SEVERE TSTMS AS WELL AS TIDES ABOVE NORMAL WITH S/SE 15-25 KT FLOW. MOB 71/64/69/42 ++62 PNS 70/66/71/47 ++73 DTS 70/67/72/54 ++83 EVR 70/62/70/49 ++74 29
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.